Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 54, NWS St. Louis, MO

May 7, 2016Lincoln County, Pike County, Missouri; Calhoun County, Greene County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 7, 2016, 3:25 PM CDT for Lincoln County, Pike County, Missouri; Calhoun County, Greene County, Illinois. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2016, 3:25 PM CDT (20:25 UTC)
Expired
May 7, 2016, 4:15 PM CDT
In force
50 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, IL, Greene County, IL, Lincoln County, MO, Pike County, MO

The radar

The St Louis radar (KLSX), 67 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 3:55 PM CDTTSTM WND DMGElsberry, MOPOWER LINES DOWNED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-438 J/kg
Mixed-layer LCL
2063 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WUUS53 KLSX 072025
SVRLSX
ILC013-061-MOC113-163-072115-
/O.NEW.KLSX.SV.W.0054.160507T2025Z-160507T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
325 PM CDT SAT MAY 7 2016

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GREENE COUNTY IN SOUTHWESTERN ILLINOIS...
  NORTHWESTERN CALHOUN COUNTY IN SOUTHWESTERN ILLINOIS...
  PIKE COUNTY IN NORTHEASTERN MISSOURI...
  NORTHERN LINCOLN COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 415 PM CDT

* AT 325 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR LOUISIANA TO NEAR CURRYVILLE...MOVING SOUTHEAST
  AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BOWLING GREEN...LOUISIANA...ELSBERRY...DAVIS...HARDIN...EOLIA...
  CLARKSVILLE...PIKE...CURRYVILLE...TARRANTS...BELLEVIEW...OLD KANE...NEW
  HARTFORD...KANE...KAMPSVILLE...ELDRED...SILEX...HAMBURG...PAYNESVILLE AND
  WHITESIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3940 9094 3940 9073 3922 9031 3918 9031
      3919 9055 3899 9119 3909 9126 3914 9126
      3914 9130 3932 9144 3936 9144 3948 9107
TIME...MOT...LOC 2025Z 297DEG 34KT 3940 9108 3932 9136 

HAIL...1.00IN
WIND...60MPH
 
$$

TILLY
2 follow-up statements
562 
WWUS53 KLSX 072048
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
348 PM CDT SAT MAY 7 2016

ILC013-061-MOC113-163-072115-
/O.CON.KLSX.SV.W.0054.000000T0000Z-160507T2115Z/
GREENE IL-CALHOUN IL-PIKE MO-LINCOLN MO-
348 PM CDT SAT MAY 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHWESTERN GREENE AND NORTH CENTRAL CALHOUN COUNTIES IN
SOUTHWESTERN ILLINOIS...SOUTHERN PIKE COUNTY IN NORTHEASTERN MISSOURI
AND NORTHERN LINCOLN COUNTIES IN EAST CENTRAL MISSOURI...

AT 348 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BELLEVIEW TO 6 MILES SOUTH OF EOLIA...MOVING
SOUTHEAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ELSBERRY...DAVIS...HARDIN...EOLIA...CLARKSVILLE...BELLEVIEW...OLD KANE...NEW
HARTFORD...KANE...KAMPSVILLE...ELDRED...SILEX...HAMBURG...PAYNESVILLE...
WHITESIDE...ANNADA...EDGEWOOD...NEW HOPE...WOODY AND MICHAEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3938 9093 3940 9073 3922 9031 3918 9031
      3919 9055 3899 9119 3909 9126 3914 9126
      3914 9130 3925 9139
TIME...MOT...LOC 2048Z 296DEG 43KT 3927 9078 3915 9103 

HAIL...1.00IN
WIND...60MPH
 
$$

TILLY
632 
WWUS53 KLSX 072110
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
410 PM CDT SAT MAY 7 2016

ILC013-061-MOC113-163-072119-
/O.EXP.KLSX.SV.W.0054.000000T0000Z-160507T2115Z/
GREENE IL-CALHOUN IL-PIKE MO-LINCOLN MO-
410 PM CDT SAT MAY 7 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GREENE AND NORTH
CENTRAL CALHOUN COUNTIES IN SOUTHWESTERN ILLINOIS...SOUTHERN PIKE
COUNTY IN NORTHEASTERN MISSOURI AND NORTHERN LINCOLN COUNTIES IN EAST
CENTRAL MISSOURI WILL EXPIRE AT 415 PM CDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THESE THUNDERSTORMS. 

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
PORTIONS OF LINCOLN AND CALHOUN COUNTIES. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHWESTERN ILLINOIS...AND EAST CENTRAL MISSOURI.

LAT...LON 3938 9093 3940 9073 3922 9031 3918 9031
      3919 9055 3899 9119 3909 9126 3914 9126
      3914 9130 3925 9139
TIME...MOT...LOC 2107Z 297DEG 34KT 3927 9078 3915 9103 

$$

TILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 12:56 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 7, 12:56 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1256 PM CDT SAT MAY 7 2016

.SHORT TERM...  (Through Late This Afternoon)
Issued at 337 AM CDT Sat May 7 2016

The tranquil weather of the last few days is about to end.  A cold
front currently over northwest Iowa will drift into northern
Missouri and central Illinois this afternoon before becoming quasi-
stationary.  GFS/NAM/RAP all develop a healthy amount of CAPE this
afternoon...perhaps too much on the GFS and NAM given the dewpoints
in the upper 40s and 50s that are in place over the area.  With the
surface ridge still locked in over the Gulf Coast, I don't see any
real strong moisture return potential today so I think convection is
going to have to work with the relatively dry air today.
Regardless, all guidance including the high resolution convection
allowing models break precip out along the front over northern
Missouri by 18-19Z and move it across northeast Missouri into west
central and southwest Illinois.  HRRR variants are especially
interesting as they organize the convection into a decent
cluster/MCS.  Organized severe convection seems like a decent
possibility given 0-6km shear increasing to 35-45kts in the
afternoon even considering the conservative RAP 1500-2000 J/Kg.
Have therefore increased PoPs to high chance and likely along the
front this afternoon.  Highs south of the front will likely be near
or a couple of degrees warmer than Friday's readings. Along and
north of the front, highs will be very dependent on exactly when and
where afternoon convection decides to fire...although highs in the
upper 70s to around 80 look likely.

Carney

.LONG TERM...  (Tonight through Friday)
Issued at 337 AM CDT Sat May 7 2016

GFS and NAM agree that the front will become stationary from
central and southeast Missouri into southern Illinois tonight. There
may still be some isolated/scattered thunderstorms along the front,
but best chance of storms later this evening and overnight will be
farther north across northeast Missouri into central Illinois.  Both
the NAM and GFS show the upper ridge slowly moving east across the
area on Sunday and the surface front beginning to move back north as
a warm front.  Both models are showing strong moisture convergence
along the front ahead of mid level vort max as it retreats northward
on Sunday which warrants high chance PoPs.

GFS and ECMWF are still showing a series of upper troughs moving
across the area Monday through Wednesday that will make for an active
period for showers and thunderstorms.   There will still be the
potential for a few strong to severe thunderstorms during the
period, particularly if the atmosphere can become unstable after a
previous round of convection.  The mostly likely period for rain at
this time looks like Monday night when both the GFS and ECMWF show
strong moisture convergence occurring under the passage of a
negatively tilted mid-level trough.  Upper trough will move off to
the east by late in the week, but some weak instability underneath a
weak mid level shortwave moving across the area warrant keeping a
slight chance for showers and thunderstorms in the forecast Thursday
and Friday.

Will keep near normal temperatures through the period as both the
GFS and ECMWF are forecasting 850mb temperatures between 10-15C.
Clouds and rain chances will limit diurnal range in temperatures.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1242 PM CDT Sat May 7 2016

A cold front will sag S into the area this aftn and continue to
drift S thru the night ending up S of I-70 by Sun mrng. Batch of
SHRAs/TSTMs dropping SE out of wrn/sthrn IA this mrng will
continue to slide along the front into NE MO/W Cntrl Il this
aftn...potentially impacting the KUIN terminal between 19-20Z.
Activity should continue to push SE and intensify. The wrn edge of
this activity may clip some of the STL metro sites after 21Z.
Addtnl SHRAs/TSTMs may percolate thru the night and have VCSH to
cover that threat due to uncertainties about timing...placement
and coverage. The bndry begins lifting back N tomorrow...current
thinkning is that it should be N of I-70 before aftn convection
begins to initiate.

Specifics for KSTL:

Precip may impact the terminal late this aftn as a cluster of
SHRAs/TSTMs passes to the NE of the terminal. If the terminal is
impacted by a stronger core...then conditions could drop to IFR in
heavy rain. Otherwise expect VFR conditions with scttrd SHRAs
thru the night assoc with a cold front moving S of the terminal.
This bndry is fcst to lift back N thru the terminal tomorrow...
temporarily ending the precip threat.

2%

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 7, 5:18 AM CDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
518 AM CDT SAT MAY 7 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081030-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
518 AM CDT SAT MAY 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING
ACROSS NORTHEAST MISSOURI INTO WEST CENTRAL AND SOUTH CENTRAL
ILLINOIS. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND POSSIBLY
LARGE HAIL.

THERE IS A HEIGHTENED FIRE DANGER FOR A SMALL PART OF SOUTHEAST
MISSOURI THIS AFTERNOON BECAUSE OF LOW RELATIVE HUMIDITY...
SUSTAINED WINDS UP TO 12 MPH AND DRY FUELS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE LIKELY MONDAY AND MONDAY NIGHT. SOME OF THESE
STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

BRITT

In the hours before

Local storm report, May 7, 2:52 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
252 PM CDT SAT MAY 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND GST     3 WNW HANNIBAL          39.72N  91.44W
05/07/2016  M43 MPH          MARION             MO   AWOS

&&

TILLY
Local storm report, May 7, 2:55 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
255 PM CDT SAT MAY 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND GST     PALMYRA                 39.80N  91.52W
05/07/2016  E50 MPH          MARION             MO   LAW ENFORCEMENT

            PUBLIC REPORT RELAYED THROUGH HANNIBAL PD

&&

MILLER
Local storm report, May 7, 3:12 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
312 PM CDT SAT MAY 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND DMG     HANNIBAL                39.71N  91.38W
05/07/2016                   MARION             MO   LAW ENFORCEMENT

            TREE BRANCHES OF UNKNOWN SIZE AND POWER LINES DOWNED

&&

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:55 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles50 min
May 7, 4:24 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis36 min
May 7, 4:36 PM CDTSevere Thunderstorm WarningLSXBond, Macoupin, Madison, Montgomery24 min
May 7, 4:58 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Madison, Montgomery, Saint Clair47 min
May 7, 5:26 PM CDTSevere Thunderstorm WarningLSXWashington34 min
May 7, 5:27 PM CDTSevere Thunderstorm WarningLSXMarion37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.